New York, 2004

Flood in New York, December 31, 2004

December 31, 2004 · NWS BUF · 1 event in 1 county or zone

A combination of rainfall and runoff from snowmelt resulted in an ice jam on Cazenovia Creek in Buffalo. The ice jammed between the Stevenson and Cazenovia Streets bridges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A combination of rainfall and runoff from snowmelt resulted in an ice jam on Cazenovia Creek in Buffalo. The ice jammed between the Stevenson and Cazenovia Streets bridges. Flood waters backed up into Cazenovia Park. Private property was not affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 31, 3:04 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Dec 31, 3:04 AM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
304 AM EST FRI DEC 31 2004

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

WIDESPREAD SHOWER ACTIVITY ACROSS THE AREA EARLY THIS MORNING IN
ZONE OF STRONG WARM AIR ADVECTION/ISENTROPIC LIFT. REGIONAL RADARS
SHOWING WIDESPREAD PRECIPITATION ACROSS THE AREA FOR THE NEXT
SEVERAL HOURS BEFORE ACTIVITY TAPERS OFF A BIT. SHOWER ACTIVITY WILL
REDEVELOP ACROSS THE AREA AS SURFACE COLD FRONT APPROACHES THE AREA
THIS AFTERNOON. STRONG SOUTHERLY FLOW ACROSS THE AREA THROUGH TODAY
WILL HELP BOOST AFTERNOON TEMPERATURES TO UNSEASONABLY MILD LEVELS.
WESTERN AREAS ALREADY WELL IN THE 40S WITH PLENTY OF 50S UPSTREAM.
SEE LITTLE REASON WHY THE AREA WILL NOT GET INTO THE 50S TODAY AND
MAY EVEN NUDGE THE 60S DEGREE MARK ALONG THE LAKE ERIE SHORE LINE AS
WELL AS INTERIOR SECTIONS. RECORD HIGHS WILL BE TOUGH TO GET THOUGH
WITH 62F AT BUFFALO BACK IN 1875 AND 70F AT ROCHESTER ALSO BACK IN
1875.

SHOWERS WILL END BEHIND COLD FRONTAL PASSAGE LATE THIS AFTERNOON OR
THIS EVENING. DRY SLOT WORKS ACROSS MOST OF THE AREA WITH ETA/GFS
HINTING AT A WEAK SECONDARY TROUGH AFFECTING THE NORTH COUNTRY.

SURFACE HIGH BUILDS DOWN ACROSS THE AREA SATURDAY WITH A FAIR AMOUNT
OF DRY AIR. SHOULD START OUT THE NEW YEAR WITH SOME SUNSHINE.

GFS/ETA BOTH SUGGESTING SURFACE HIGH WILL SHIFT EAST OF THE AREA
SATURDAY NIGHT ALLOWING RETURN FLOW TO BECOME ESTABLISHED BY LATE
SATURDAY NIGHT. GFS FASTER THAN ETA BRINGING PRECIPITATION INTO THE
AREA BETWEEN 06Z AND 12Z...ETA HOLDS PRECIPITATION OFF UNTIL AFTER
12Z SUNDAY.

GFS MAY BE A LITTLE FAST WITH IT PRECIPITATION TIMING...HOWEVER FEEL
WITH STRENGTH OF DEVELOPING LOW LEVEL JET AND ISENTROPIC LIFT
PATTERN FORECAST ACROSS THE AREA PRECIPITATION MAY BREAK OUT ACROSS
WESTERN SECTIONS EARLIER THAN ETA FORECAST. THIS IS BASICALLY IN
LINE WITH CURRENT CONTINUITY. CRITICAL LOW LEVEL TEMPERATURES
SUGGESTING ANY PRECIPITATION WHICH FALLS SHOULD BE IN THE FORM OF A
WINTERY MIX OF FREEZING RAIN/SLEET. SNOW POSSIBLE FARTHER NORTHEAST
WITH POSSIBLE RAIN SOUTHWEST.

LOW LEVEL TEMPERATURES WARM QUICKLY SUNDAY WITH A CHANGE OVER TO ALL
RAIN IN THE WEST DURING THE MORNING AND IN THE AFTERNOON FOR AREAS
FROM ROCHESTER EASTWARD.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

A HIGH PRESSURE RIDGE BUILDS OVER THE AREA MONDAY AND BRINGS A BREAK
IN THE WEATHER BEFORE A WARM FRONT OVER THE OHIO VALLEY SPREADS RAIN
IN FROM THE SOUTH ON TUESDAY. THE ASSOCIATED LOW WILL KEEP A THREAT
OF RAIN OVER THE AREA WEDNESDAY. A DIGGING 500 MB LOW OVER THE
MIDWEST WILL ELONGATE THE LOW BACK TOWARD ILLINOIS AND PROVIDE
UNCERTAINTY ABOUT THE TIMING OF ITS EXIT.  THE 12Z GFS SHOWS THE LOW
HOLDING BACK INTO THURSDAY, WHILE EARLIER PROGS HAD THE COLD FRONT
CROSSING THE AREA WEDNESDAY EVENING.  WE HAVE FOLLOWED THE EARLIER
PROGS WITH THIS PACKAGE, WITH THE RAIN CHANGING TO SNOW BY THURSDAY
MORNING, AND BY THURSDAY EVENING IT MAY BE COLD ENOUGH FOR LAKE
SNOWS TO DEVELOP.

&&

PRECIP ACROSS THE REGION TODAY WILL KEEP VSBYS IN THE LOWER VFR TO
MID MVFR RANGE...OCCASIONALLY TO IFR IN HEAVIER RAIN OR RAIN OVER
DEEPER REMAINING SNOW PACK. CEILINGS WILL RANGE BETWEEN LOWER MVFR
TO IFR AND WILL DROP TO THE LOWER END OF IFR LATE THIS EVENING AND
TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY LEZ020-040-041-LOZ042>045.

SHORT TERM...TMA
LONG TERM...APB
AVIATION...WCH
Hazardous weather outlook, Dec 31, 5:49 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
549 AM EST FRI DEC 31 2004

NYZ001>008-010>014-019>021-085-011048-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
549 AM EST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Erie

When
December 31, 9:30 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429161.